Tornadoes · United States · Florida · 2007

EF0 tornado, Perrine Arpt, Florida, July 21, 2007

This EF0 tornado ran 0.5 miles across Miami-Dade County on July 21, 2007, touching down at 3:20 PM EDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 21, 2007
Touchdown
3:20 PM EDT (19:20 UTC)
Lifted
3:25 PM EDT (19:25 UTC)
On the ground
5 minutes
Path length
0.5 miles (0.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Miami-Dade County
Touchdown point
25.680, -80.550
Lift-off point
25.680, -80.550
Record number
0707211320-01

What the Weather Service recorded

A mid and upper level trough moving southward across Florida on July 21st destabilized the atmosphere and set the state for severe afternoon thunderstorms across Southeast Florida.

Trained storm spotter reported a tornado about 4 miles west of the intersection of Krome Avenue and Kendall Drive in unpopulated Miami-Dade County. Law enforcement confirmed the tornado, which did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Jul 21, 9:57 AM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 9:57 AM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
957 AM EDT SAT JUL 21 2007

...A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...THE MORNING MIAMI SOUNDING SHOWS THAT IT HAS BECOME MORE
UNSTABLE ACROSS MAINLAND SOUTH FLORIDA TODAY...WITH THE H5 TEMP
DOWN FROM -7.3C YESTERDAY TO NOW -8.3C. THERE IS EVEN COLDER AIR
ALOFT UPSTREAM...WITH THE TAMPA SOUNDING SHOWING AN H5 TEMP OF
-9.9C AND THE CAPE AT -8.9C. THE CAPE PROFILE IN THE HAIL GROWTH
LAYER IS EXCELLENT ON ALL SOUNDINGS THIS MORNING...AND WITH
STRONG HEATING AND WATER VAPOR IMAGERY SHOWING AN INCOMING DIGGING
TROUGH (WHICH WILL RESULT IN CONTINUED COLD AIR ADVECTION AT MID
LEVELS THIS AFTERNOON AND BETTER UPPER LEVEL DIFFLUENCE)...BELIEVE
THE SEVERE RISK HAS INCREASED SINCE YESTERDAY WHEN WE EVEN HAD
A FEW SEVERE HAIL REPORTS ACROSS THE AREA THEN. ALSO...THERE IS AN
OLD BOUNDARY WHICH HAS DRIFTED SOUTH INTO THE AREA THAT ONE CAN
MAKE OUT IN SATELLITE IMAGERY. THIS BOUNDARY STRETCHES FROM THE
GULF ACROSS THE SOUTHERN PENINSULA FROM ABOUT A NAPLES TO PALM
BEACH LINE. THINKING THAT ACTIVITY WILL CONCENTRATE NEAR THIS
BOUNDARY THIS AFTERNOON...AND AS SEA BREEZES FORM ALONG BOTH
COASTS...EXPECT ACTIVITY TO BECOME MOST NUMEROUS INTERIOR
AREAS ESP VCNTY OF THE LAKE...THOUGH ANYWHERE CAN SEE STORMS TODAY
ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS. ALTHOUGH
CLIMATOLOGICALLY SPEAKING...STRONG GUSTY WINDS WOULD BE THE MAIN
THREAT...THE CURRENT ENVIRONMENT SUGGESTS THAT LARGE HAIL IS THE
GREATEST SEVERE THREAT THIS AFTERNOON GIVEN THE COLD TEMPS ALOFT
AND CAPE PROFILE...BUT HIGH WINDS CANNOT BE RULED OUT AS WELL. WE
HIGHLIGHTED THIS IN THE UPDATED FORECAST ALREADY SENT OUT. /DG

&&

.AVIATION...VFR CONDITIONS WILL MOSTLY PREVAIL NEXT 24 HOURS
ALTHOUGH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS MORNING BETWEEN 14Z AND 15Z CONTINUING UNTIL AROUND
02Z. THE INITIAL DEVELOPMENT WILL BE ALONG BOTH THE WEST COAST AND
EAST COAST SEA BREEZES. THE STEERING FLOW IS VERY WEAK AND STORM
MOTION WILL BE 5 KNOTS OR LESS. A VERY UNSTABLE ATMOSPHERE WILL
ALSO LEAD TO POSSIBLE ONE INCH HAIL OR LARGER AND SURFACE WIND
GUSTS TO AROUND 50 KNOTS. HOWEVER, DUE TO THE SLOW MOVEMENT OF
THIS ACTIVITY ONLY VCTS WILL BE INCLUDED IN THE TAFS AND AMEND AS
REQUIRED. /KB

&&

.PREV DISCUSSION... /ISSUED 200 AM EDT SAT JUL 21 2007/

DISCUSSION...LONG WAVE TROUGH DEEPENS OVER THE E U.S. DISPLACING
THE RIDGE THAT HAS BEEN OVER THE AREA THE PAST FEW DAYS. SUBSIDENCE
ALOFT DECREASES IN TURN AND A MORE UNSTABLE ATMOSPHERE DEVELOPS. AT
THE LOWER LEVELS...A FRONTAL TROUGH...ASSOCIATED WITH THE UPPER
TROUGH...MOVES S AND STALLS JUST N OF THE CWA WHICH AIDS IN THE
INSTABILITY AS WELL. BY MONDAY...THE UPPER LOW BECOMES CUT OFF FROM
THE GENERAL UPPER LEVEL FLOW AND GRADUALLY RETROGRADES SW TOWARD THE
CENTRAL MS RIVER VALLEY. THE UPPER TROUGH DOMINATES TODAY AND SUN.
STEERING WINDS ALMOST NIL TODAY BUT BECOME SW SUN THROUGH TUE AS
THE TROUGH/CLOSED LOW AFFECT AREA. E COAST POPS SLIGHTLY HIGHER SUN
THROUGH TUE AS A RESULT. CUT OFF UPPER LOW BECOMES FAR ENOUGH W
TOWARD THE LATTER PART OF NEXT WEEK THAT STEERING WINDS BECOMES
EASTERLY AS THE ATLC RIDGE REBUILDS OVER S FLA. THIS SHIFTS THE
EMPHASIS OF HIGHER POPS TOWARD THE W. PWATS MAINTAIN STEADY THROUGH
THE WEEKEND BUT A GRADUAL INCREASE OCCURS NEXT WEEK AIDING IN
INCHING POPS UPWARD.

AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE
PERIOD, HOWEVER SCATTERED THUNDERSTORMS MAY DEVELOP BY AFTERNOON.
THE MAJORITY OF THIS ACTIVITY WILL LIKELY OCCUR ALONG SEA BREEZE
BOUNDARIES AND OVER INTERIOR SECTIONS OF SOUTH FLORIDA ESPECIALLY IN
THE LAKE OKEECHOBEE REGION... VCTS HAS BEEN LEFT IN THE TAFS FOR
SATURDAY AFTERNOON / EARLY EVENING. OTHERWISE, SURFACE WINDS WILL
MOSTLY REMAIN FROM THE SOUTHWEST...WITH SPEEDS DURING THE AFTERNOON
AOB 7 KNOTS.

MARINE...WINDS 10 KNOTS OR LESS WITH SEAS LESS THAN 4 FEET THROUGH
THE PERIOD.

FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  77  89  76 / 50 30 60 30
FORT LAUDERDALE  90  80  90  76 / 50 30 50 30
MIAMI            91  78  91  77 / 50 30 50 30
NAPLES           90  76  89  76 / 60 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 21, 11:45 AM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1145 AM EDT SAT JUL 21 2007

FLZ063-066>075-168-172>174-220130-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1145 AM EDT SAT JUL 21 2007

...SEVERE THUNDERSTORM WATCH ALL OF MAINLAND SOUTH FL UNTIL 9 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS
SOUTH FLORIDA TODAY MAINLY IN THE AFTERNOON AND EARLY EVENING.
MOST OF THIS ACTIVITY WILL BE LOCATED ACROSS INTERIOR SECTIONS
ESPECIALLY AROUND THE LAKE OKEECHOBEE REGION. A FEW STORMS COULD
EVEN BECOME SEVERE WITH THE PRIMARY THREAT BEING FREQUENT
LIGHTNING... HEAVY RAINFALL... WIND GUSTS TO NEAR 60 MPH...AND
LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH.

HAIL: THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE
OF GOLF BALLS.

WATERSPOUTS: WITH THE LIGHT FLOW ACROSS THE AREA THERE WILL BE A
SLIGHT CHANCE OF WATER SPOUTS TODAY ACROSS THE COASTAL WATERS.

FLOODING: DUE TO THE SLOW STORM MOTION TOWARD THE NORTHEAST TODAY
THERE WILL BE A SLIGHT RISK OF SOME MINOR FLOODING OF POORLY
DRAINED ROADWAYS ACROSS THE EAST COAST METRO AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXCEPTED TO DEVELOP EACH
DAY, BUT WILL BE STRONGEST MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY
THROUGH EARLY THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 21, 12:54 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1254 PM EDT SAT JUL 21 2007

FLZ063-066-211730-
HENDRY FL-GLADES FL-
1254 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO THE WESTERN HALF OF GLADES AND
HENDRY COUNTIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. A
WARNING WILL BE ISSUED IF THESE STORMS INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

KOB
Special weather statement, Jul 21, 2:04 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT SAT JUL 21 2007

FLZ068-168-211830-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
204 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR HAVERHILL...MOVING
SOUTH AT 5 MPH.

THIS STORM WILL AFFECT...

HAVERHILL...
MANGONIA PARK...
WEST PALM BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

KOB
Special weather statement, Jul 21, 2:20 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
220 PM EDT SAT JUL 21 2007

FLZ067-068-168-211915-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
220 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORMS DEVELOPING OVER METRO PALM BEACH COUNTY...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
TEQUESTA TO BOCA RATON  THESE STORMS WERE NEARLY STATIONARY.

THESE STORMS WILL AFFECT...

ATLANTIS...
RIVIERA BEACH...
FAU NORTH CAMPUS...
HAVERHILL...
JUPITER...
TEQUESTA...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

BAXTER
Local storm report, Jul 21, 2:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             GREENACRES CITY         26.63N 80.14W
07/21/2007  E0.25 INCH       PALM BEACH         FL   TRAINED SPOTTER

&&

BRABANDER
Special weather statement, Jul 21, 2:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT SAT JUL 21 2007

FLZ071>073-211930-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-INLAND MIAMI-DADE
FL-256 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF THE INTERSECTION OF U.S. 27
AND PINES BLVD...MOVING NORTH AT 10 TO 15 MPH.

THIS STORM WILL AFFECT...

THE INTERSECTION OF U.S. 27 AND PINES BLVD...
PEMBROKE PINES...
SOUTHWEST RANCHES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

70/DD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Miami, FL (KMFL), 12:00Z

7.3 hours before the tornado, 30 km from the path. July 21, 2007.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1339 joules per kilogram, CIN -45, lifted condensation level 1124 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Miami, FL at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
1519 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Miami/Kendall-Tamia (TMB), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Miami radar (KAMX), 16 km away, was scanning. The volume nearest the touchdown began at 19:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of July 21, 2007

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 215:25 AM CDTEF2Guadalupe, TX2.0150$50,000
July 2111:45 AM EDTEF0Lee, FL0.230

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.